Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 80, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 11, 2008, 8:55 AM EDT for Turner County, Georgia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2008, 8:55 AM EDT (12:55 UTC)
- Expired
- May 11, 2008, 9:45 AM EDT
- In force
- 50 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Turner County, GA
The radar
The Robins AFB radar (KJGX), 107 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 9:03 AM EDT | TSTM WND DMG | Ashburn, GA | POWERLINES DOWN COUNTYWIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:52 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2007 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 4.7
- Supercell composite
- 15.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KTAE 111256
SVRTAE
GAC287-111345-
/O.NEW.KTAE.SV.W.0080.080511T1255Z-080511T1345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
855 AM EDT SUN MAY 11 2008
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TURNER COUNTY IN SOUTH CENTRAL GEORGIA...
THIS INCLUDES THE CITY OF ASHBURN...
* UNTIL 945 AM EDT
* AT 851 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16
MILES WEST OF ASHBURN...OR 15 MILES EAST OF LEESBURG...AND MOVING
EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ASHBURN BY 910 AM EDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT SUNDAY AFTERNOON
FOR SOUTHEAST ALABAMA AND NORTH FLORIDA AND SOUTHWESTERN GEORGIA.
LAT...LON 3185 8348 3176 8346 3162 8350 3163 8379
3174 8379 3175 8378 3176 8379 3180 8379
TIME...MOT...LOC 1255Z 272DEG 43KT 3176 8387
$$
38-GODSEY1 follow-up statement
000
WWUS52 KTAE 111325
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
924 AM EDT SUN MAY 11 2008
GAC287-111345-
/O.CON.KTAE.SV.W.0080.000000T0000Z-080511T1345Z/
TURNER GA-
924 AM EDT SUN MAY 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR TURNER COUNTY...
AT 920 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WORTH...OR NEAR ASHBURN...MOVING EAST AT 48 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
AMBOY AND BETHEL BY 930 AM EDT...
REBECCA BY 935 AM EDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT SUNDAY AFTERNOON
FOR SOUTHEAST ALABAMA AND NORTH FLORIDA AND SOUTHWESTERN GEORGIA.
LAT...LON 3185 8348 3176 8346 3162 8350 3163 8379
3174 8379 3175 8378 3176 8379 3180 8379
TIME...MOT...LOC 1324Z 276DEG 42KT 3174 8365
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 8:50 AM EDT, 5 minutes earlier.
Area forecast discussion, May 11, 8:50 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
850 AM EDT SUN MAY 11 2008
...SEVERE WEATHER THREAT REMAINS ACROSS PORTIONS OF OUR AREA INTO
THIS AFTERNOON...
.SYNOPSIS...
SATELLITE/IR IMAGERY SHOWED THAT A LARGE AND STRONG MCS/DERECHO
RACING EWD AROUND 60 MPH WITH WELL ORGANIZED SQUALL AND IMPRESSIVE
REAR INFLOW NOTCH ACROSS NE GEORGIA CWA THIS MORNING GENERATING
SEVERAL SEVERE STORMS AND ISOLD TORNADOES. THE BEST CHANCE FOR
SEVERE WEATHER NEXT HOUR CONTINUES TO BE IN SOUTH GEORGIA NORTH OF A
LINE FROM ALBANY THROUGH TIFTON. SEVERE THREAT WILL END FROM W-E AS
DERECHO MOVES EAST OF CWA.
AT UPPER LEVELS...
VERY STRONG TROUGH/UPPER LOW CONTINUES TO PROPAGATE RAPIDLY EASTWARD
OVER ERN HALF OF CONUS. UPPER LOW OVER CNTRL IL WITH 90 KT H5 JET
AT BASE INTO OH/TENN VALLEYS THIS MORNING.
AT LOWER LEVELS...
DEEP 987 LOW OVER INDIANA WITH A STRONG COLD FRONT EXTENDING SWD
THRU WRN TENN...ERN MISS...CNTRL LA. WARM FRONT EXTENDS FROM TRIPLE
POINT NEAR NE MISS/NE ALA BORDER ESE TO SC/GA COAST IS BEGINNING TO
RETREAT NWD AHEAD OF COLD FRONT. COLD FRONT TO MOVE RAPIDLY ACROSS
LOCAL FROM AREA FROM W-E THIS AFTERNOON.
&&
.SHORT TERM...
(REST OF THIS MORNING INTO THIS AFTERNOON)
SEVERE WX THREAT REMAINS. A BLEND OF GFS/NAM SHOW VERY FAVORABLE
SHEAR/INSTABILITY ENVIRONMENT. MLCAPE AROUND 1000 J/KG...MUCAPE
AROUND 1600 J/KG...0-6 KM VERTICAL WIND SHEAR AROUND 50 KT...AND 0-1
KM VERTICAL WIND SHEAR NEAR 30 KT...WHERE THE SYNOPTIC SCALE Q-G
FORCING...DEEP LAYER MOISTURE...AND VERTICAL WIND SHEAR WILL BE A
LITTLE MORE FAVORABLE. SOME OF THE MOMENTUM FROM THE FAST WINDS
ALOFT MIXING DOWN TO THE SURFACE...SO LAKE WIND ADVISORY REMAINS.
THEN..MAY A FEW HOURS BREAK BEFORE FRONT APPROACHES AND PULSE TYPE
STORMS LIKELY TO BEGIN ACROSS WRN AND THEN ERN CWA. CONTINUED SEVERE
WX POTENTIAL REFLECTED IN 12Z TAE SOUNDING WHICH SHOWS CAPE NEAR
4000 J/KG...LI -10.5...1.47 INCH PWAT..FZ LEVEL NEAR 14K AND
WET-BULB LESS THAN 10K. JAX AND TBW SOUNDINGS ALSO SHOW LARGE CAPE
AND DEEP LYR SHEAR SO SEVERE WX THREAT EXISTS ESPECIALLY OVER FLA
ZONES THIS AFTERNOON AS FRONT APPROACHES. WITH MAIN SEVERE THREAT
ENDING OVER GA SHORTLY...UPDATED SPC DAY ONE OUTLOOK NOW HAS REMOVED
WRN MOST SE ALA FROM SLIGHT RISK AND KICKED MDT RISK TO
COASTLINE.
WITH FASTER APPROACH OF FRONT...APPEARS THAT NEARLY ALL THE RAIN
WILL END ACROSS OUR ERN AREA BY SUNSET THIS EVENING...IF NOT SOONER.
&&
.AVIATION...
WITH ABOVE GA CONVECTION...TEMPO GROUPS REMAIN FOR CONVECTIVE WIND
GUSTS ABOVE 35 KTS AND IFR VSBYS IN HEAVY RAIN. THE CONVECTION ENDS
FROM NW TO SE FROM LATE MORNING THROUGH LATE AFTERNOON. WINDS WILL
SHIFT TO THE W AND BECOME BREEZY WITH OCNL GUSTS TO 25 KTS DURING
THE DAY. CLOUDS WILL DECREASE DURING THE LATE AFTERNOON AND EARLY
EVENING, WITH WINDS SLOWLY DIMINISHING FROM W-E.
&&
.MARINE...
WINDS AND SEAS WILL INCREASE AHEAD AND THEN BEHIND COLD FRONT. WILL
DIVIDE CWF INTO WRN/ERN WATERS ALLOWING FOR MORE RAPID (AND SLIGHTLY
HIGHER) INCREASE IN WINDS AND SEAS OVER WRN WATERS. SMALL CRAFT
ADVISORY REMAINS IN EFFECT THROUGH TONIGHT...THEN DIMINISH MONDAY
MORNING AS THE PRESSURE GRADIENT WEAKENS.
&&
.FIRE WEATHER...
NO CONCERNS TODAY WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE. MUCH
DRIER AIR MASS OVERSPREADS THE REGION ON MONDAY. LONG DURATIONS OF
LOW RH ARE EXPECTED FOR ALL FL ZONES AND HAVE ISSUED A WATCH. RH
CRITERIA WILL BE MET FOR AL AND GA, HOWEVER WINDS BELOW 20 MPH AND
KBDI BELOW 500 WILL PRECLUDE RED FLAG CONCERNS THERE. INLAND FL
ZONES MAY SEE LONG DURATIONS OF LOW RH TUESDAY AFTERNOON.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY TIL 7 PM CDT THIS EVENING.
GA...LAKE WIND ADVISORY TIL 8 PM EDT THIS EVENING.
FL...LAKE WIND ADVISORY TIL 8 PM EDT /7 PM CDT/ THIS EVENING.
GM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 8 AM EDT MONDAY
FOR THE FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS
FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL
OUT TO 20 NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON
BEACH OUT 20 NM...COASTAL WATERS FROM APALACHICOLA TO
DESTIN FL OUT 20 NM...WATERS FROM SUWANNEE RIVER TO
APALACHICOLA FL FROM 20 TO 60 NM...WATERS FROM APALACHICOLA
TO DESTIN FL FROM 20 TO 60 NM.
&&
AVIATION/FIRE WEATHER...GODSEY
PUBLIC MARINE...BLOCK
RADAR/WARNING COORDINATION...GOULD/LANIERHazardous weather outlook, May 11, 4:35 AM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 435 AM EDT SUN MAY 11 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-120845- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 435 AM EDT SUN MAY 11 2008 /335 AM CDT SUN MAY 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. ...SEVERE WEATHER EXPECTED ACROSS PORTIONS OF THE AREA TODAY... ...WINDY CONDITIONS WILL POSE A HAZARD TO BOATERS ON AREA LAKES AND THE GULF COASTAL WATERS... ...THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE BEACHES... .DAY ONE...TODAY AND TONIGHT... AN UNUSUALLY STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE RAPIDLY SOUTHEAST ACROSS THE REGION TODAY AND THIS EVENING. WINDY CONDITIONS AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRECEDE THIS FRONT. THE COMBINATION OF A WARM AND HUMID AIRMASS AND STRONG WINDS WILL HELP CREATE AN ENVIRONMENT THAT IS FAVORABLE FOR LONG LIVED ROTATING THUNDERSTORMS. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED TORNADOES. THE RAIN WILL END FROM NORTHWEST TO SOUTHEAST LATER TODAY AS DRIER AIR MOVES INTO THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... FAIR WEATHER IS FORECAST THROUGH WEDNESDAY. RAIN CHANCES WILL INCREASE LATER IN THE WEEK AND INTO THE WEEKEND AS A FRONTAL SYSTEM DRAWS CLOSER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TODAY DUE TO THE ENHANCED SEVERE WEATHER THREAT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:05 AM EDT | Lake Wind Advisory | TAE | Baker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more | 17 hr |
| May 11, 7:25 AM EDT | Tornado Warning | TAE | Lee | 50 min |
| May 11, 7:38 AM EDT | Severe Thunderstorm Warning | TAE | Worth | 37 min |
| May 11, 8:06 AM EDT | Severe Thunderstorm Warning | TAE | Turner | 24 min |
| May 11, 8:14 AM EDT | Severe Thunderstorm Warning | TAE | Ben Hill | 46 min |
| May 11, 8:44 AM EDT | Severe Thunderstorm Warning | TAE | Lee, Worth | 46 min |
| May 11, 9:30 AM EDT | Tornado Warning | TAE | Ben Hill, Irwin | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.